Iowa, 2010

Flood in Iowa, March 16 to 28, 2010

March 16 to 28, 2010 · NWS OAX · 1 event in 1 county or zone

Melting snow combined with several periods of rain and brought a prolonged period of flooding along the Missouri River in mid to late March. The flooding was mainly minor with agricultural lowlands and a few county roads near the river affected.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Melting snow combined with several periods of rain and brought a prolonged period of flooding along the Missouri River in mid to late March. The flooding was mainly minor with agricultural lowlands and a few county roads near the river affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 16, 1:53 AM CST, 10 hours 7 minutes earlier.

Area forecast discussion, Mar 16, 1:53 AM CST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 AM CDT TUE MAR 16 2010

.DISCUSSION...

WEAK FLOW ALOFT CONTINUES OVER THE REGION WITH AN UPSTREAM
SHORTWAVE TROF CURRENTLY MOVING SEWD ACROSS ERN SD PER LATEST
SATELLITE IMAGERY. LATEST MSAS SFC ANALYSIS SHOWS A BROAD AREA OF
HIGH PRESSURE EXTENDING FM THE WRN DAKOTAS INTO WRN NEB AND KS
WHILE AN EXTENSIVE AREA OF LOW CLOUDS STILL EXISTS OVR THE ENTIRE
REGION.

WEAK QG FORCING FROM MID LEVEL SHORTWAVE COULD GENERATE A FEW
ISOLATED SHOWERS ACROSS THE ERN PORTION OF THE CWA THIS AFTERNOON.
WITH WEAK CAA MOVING SWD TODAY AS WELL...HIGHS WL LIKELY BE A DEGREE
OR TWO COOLER THAN YESTERDAY WITH READINGS IN THE LOWER TO MID 40S.
AS FOR THE CLOUDS...EXPECT THEM TO CONTINUE TO HANG AROUND THRU THE
DAY AND INTO THE OVERNIGHT.

ON WEDNESDAY...THE MID LEVEL TROF WILL PUSH SOUTH OF THE AREA AND
CLOUDS SHOULD FINALLY BEGIN TO BREAK UP FROM NORTH TO SOUTH DURING
THE AFTERNOON. A FAIRLY FLAT MID/UPPER LEVEL RIDGE WILL BUILD INTO
THE CNTRL CONUS BY LATE WEDNESDAY NIGHT BRINGING ABOVE NORMAL TEMPS
TO THE AREA FOR THURSDAY.

BEHIND THE FLAT RIDGE...A TROF WL BE DIGGING INTO THE WESTERN
CONUS WHICH WILL BRING A TASTE OF WINTER BACK TO THE REGION FOR
THE EARLY PART OF THE WEEKEND. MEDIUM RANGE MODELS ARE IN FAIRLY
GOOD AGREEMENT AT BRINGING A LEE SFC LOW INTO ERN CO/WRN KS BY
EARLY FRIDAY WITH A WELL DEFINED CDFNT EXTENDING NEWD TOWARD SRN
MN. MOST PCPN SHOULD BE POST FRONTAL WITH RAIN INITIALLY ON
THURSDAY NIGHT IN THE NORTH...THEN TRANSITIONING OVER TO A RA/SN
MIX FM NORTH TO SOUTH BEFORE TURNING OVER TO ALL SNOW FRIDAY
NIGHT. STRONG CAA ON THE BACKSIDE AND GUSTY NORTHWEST WINDS WL
COMBINE TO PRODUCE A VERY BLUSTERY SATURDAY. HAVE ADJUSTED POPS
SLIGHTLY TO ACCOUNT FOR A SOMEWHAT SLOWER SYSTEM. OTHERWISE...NO
MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED FORECAST.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

LOW LEVEL CLOUDINESS WILL PROBABLY PERSIST FOR AT LEAST THE NEXT
24 HOURS. EXPECT SOME INCREASE IN CEILINGS AS THE DAY GOES ON...
SIMILAR TO THE PAST FEW DAYS. MUCH OF THE DAYTIME HOURS SHOULD
SEE MVFR CEILINGS AND VFR VISIBILITIES. CONDITIONS SHOULD GO BACK
DOWN AGAIN TONIGHT AFTER 03Z. SOME LIGHT PCPN WILL BE POSSIBLE AS
AN UPPER LEVEL DISTURBANCE MOVES DOWN INTO OUR AREA FROM MINNESOTA
AND THE EASTERN DAKOTAS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

KERN/MILLER
Hazardous weather outlook, Mar 16, 10:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT TUE MAR 16 2010

IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088>090-092-170630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-PAGE-KNOX-
CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
1120 AM CDT TUE MAR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG STORM SYSTEM COULD BRING ACCUMULATING SNOW TO PARTS OF THE
AREA LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

IAZ090-NEZ068-091-093-170630-
FREMONT-OTOE-NEMAHA-RICHARDSON-
1120 AM CDT TUE MAR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING CAN BE EXPECTED ALONG THE MISSOURI RIVER FROM
NEBRASKA CITY DOWNSTREAM THROUGH RULO THROUGH WEDNESDAY AND
POSSIBLY THROUGH THE END OF THE WEEK AT RULO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG STORM SYSTEM COULD BRING ACCUMULATING SNOW TO THE AREA
FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
March 16, 12:00 PM CST to March 28, 4:00 AM CST
Where
Fremont County, 1.8 mi NW of Bartlett to 4.47 mi WNW of Bartlett
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.896, -95.807

Melting snow and several periods of rain brought a prolonged period of flooding along the Missouri River. The river stage near Nebraska City (on the Nebraska side) crested around 21.5 feet late on March 22nd (flood stage is 18 feet). The high water flooded some county roads near the river and also approached Highway 2 east of Nebraska City. A few recreational areas were also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212152.